MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® EXCLUDER® AAA ENDOPROSTHESIS; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

W. L. GORE & ASSOCIATES, INC. GORE® EXCLUDER® AAA ENDOPROSTHESIS; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number PLC161200
Medical Device Problem Codes Premature Activation (1484); Self-Activation or Keying (1557); Device-Device Incompatibility (2919); Migration (4003)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/20/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported to gore that a gore® excluder® aaa endoprosthesis (plc161200) was used to treat an emergency case where a patient who had a aneurysm rupture (caused by a type 1a endoloeak on an (unknown) stentgraft already in place).While introducing the device to the deployment site, the protective sleeve constraining the device opened unintentionally and migrated upwards the desired implantation site (while inside the main graft body).An attempt was made to snare the device without success, as the device was already open.It was additionally reported, that the endoprosthetic surgery was complicated by an early postoperative hemorrhagic shock unrelated to this reported incident, requiring immediate surgical revision revealing intra-abdominal bleeding beyond any therapeutic resource.It was confirmed that this incident did not lead to the patient's death on (b)(6) 2024.
 
Additional Manufacturer Narrative
The initial reporter has been contacted in order to receive more information on the event and patient details.Production records are being reviewed.Engineering evaluation of the explanted device (currently in transit) is planned.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that a gore® excluder® aaa endoprosthesis (contralateral leg component - plc161200) and a customized cook stent graft was used to treat an emergency case where a patient who had an aortic aneurysm rupture (caused by a type 1a endoloeak on an stent graft of unknown brand already in place).The physician intended to extend the cook device into the left iliac artery with gore plc161200 device.The device was introduced to the deployment site through a 12 f gore® dryseal flex introducer sheath.It was reported that the catheter was inserted too high up, above the aortic bifurcation in the main stent graft.When the physician attempted to withdraw the catheter, it got stuck, and while trying to pull the device back, the protective sleeve constraining the device opened unintentionally and the device was pushed upwards (while still being inside the main graft body).An attempt was made to snare the device without success, as the device was already open.It was additionally reported that a cook coda® balloon catheter was used in the procedure (unknown of the impact to the event).No further information related to the procedure was provided to gore (it is not reported if or how the device was explanted).It was additionally reported, that the endovascular surgery was complicated by an early postoperative hemorrhagic shock requiring immediate surgical revision revealing intra-abdominal bleeding beyond any therapeutic resource.Eventually the patient passed away on (b)(6) 2024.It was confirmed by the hospital that the reported device malfunction did not contribute to the patient's death.
 
Additional Manufacturer Narrative
As part of our routine quality procedures, each batch of devices undergoes comprehensive quality control testing and inspections prior to release for distribution.Gore reviewed the manufacturing records associated with the reported lot number and verified that all release criteria had been met.The device was not returned to gore, so no engineering investigation could be performed.Only the delivery system was returned to w.L.Gore for investigation.The engineering evaluation stated the following: o the delivery catheter was returned with the endoprosthesis deployed.The deployed device was not returned for evaluation.The deployment knob was still attached to the catheter hub and the deployment line was still routed through the catheter and exited the catheter trailing olive deployment line hole.During the deployment process, the deployment line should be pulled through the catheter by the deployment knob to open the sleeve constraining the endoprosthesis.O the end of the deployment line was cleanly cut indicating that the deployment line did not break, and the deployment line was intact through the trimmed tail of the line as expected in the manufacturing process.O no damage was visually observed along the catheter shaft.The polyimide guidewire lumen was intact and did not appear to have any exterior kinks or damage.The leading and trailing olives were intact.The evaluation confirms that the endoprosthesis deployed without pulling the deployment line through the catheter by the deployment knob.The cause for the unintentional/premature deployment could not be determined with the available information.The complaint reports that the catheter was inserted too high up, and when the physician attempted to withdraw the catheter, it got stuck, and while trying to pull the device back, the protective sleeve constraining the device opened unintentionally.It was not been confirmed if the reported "withdraw the catheter" was performed inside the introducer sheath, however, the ifu contains a warning against withdrawing any undeployed endoprosthesis through the introducer sheath.Based on the incident description and the subsequent investigation, no further information was provided to gore, we are unable to determine the cause of this incident and assign a root cause.Per gore® excluder® aaa endoprosthesis instructions for use (ifu), adverse events that may occur and / or require intervention or additional intraoperative procedure time include, but are not limited to: unintentional / premature component deployment.The ifu also contains a warning: do not attempt to withdraw any undeployed endoprosthesis through the introducer sheath.The sheath and catheter must be removed together.Catheter breakage or separation or premature deployment have occurred and may result in potential patient harms.The usage of a gore device together with other non-gore devices are not recommended.Per gore® excluder® aaa endoprosthesis instructions for use (ifu), the gore® excluder® aaa endoprosthesis provides endovascular treatment of infrarenal abdominal aortic aneurysms (aaas).The gore® excluder® aaa endoprosthesis is comprised of two components, the trunk-ipsilateral leg endoprosthesis (trunk) and the contralateral leg endoprosthesis.The reported gore® excluder® aaa endoprosthesis contralateral leg component (plc161200) is not intended to be used with a non-gore device.Updated section b5, d10 and h3 based on new information received.H6: changed medical device problem code a150104 to a150103.Add a1702.Changed component code g04122 to g04044.Add type of investigation code b01, b19 and b22.Updated investigation findings code to c24, code c21 is no longer applicable.Updated investigation conclusions code to d15, d12, and d1101.Code d16 is no longer applicable.

Brand Name
GORE® EXCLUDER® AAA ENDOPROSTHESIS
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL SILICON VALLEY B/P
2890 de la cruz blvd.
santa clara CA 95050
Manufacturer Contact
ida simson
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key19238039
Report Number3013164176-2024-02055
Device Sequence Number8048625
Product Code MIH
UDI-Device Identifier00733132618705
UDI-Public00733132618705
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P020004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 07/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2026
Device Catalogue NumberPLC161200
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2024
Supplement Date Received by Manufacturer06/25/2024
Initial Report FDA Received Date05/03/2024
Supplement Report FDA Received Date07/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
A CUSTOMIZED COOK STENT GRAFT
Patient Age66 YR
Patient SexMale